“Dinner with a Side of Digoxin”

1Pinnacle Health, Harrisburg, PA

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 511

Keywords:

Case Presentation:

58 year old female with no significant past medical history presents to the emergency room with slow heart rate. Patient initially presented to primary care physician with malaise, nausea, and vomiting.  She reported being in her usual state of health yesterday prior to eating dinner around 7pm, however, she suddenly became nauseated and began vomiting violently. Her husband, who was present at bedside, noted the intensity of her vomiting was “extraordinary.” The next day, patient went to primary physician’s office who took her vital signs and reported her heart rate was “extremely slow” in the 30-40s. An electrocardiogram was performed at her primary physician’s office and revealed second degree Mobitz type I AV block. Upon further questioning, the emergency physician inquired about patient’s diet prior to initiation of her symptoms. Patient noted she had lamb chops, rice, and a portion of a leafy plant from her garden. Physical examination was significant for bradycardia. Laboratory findings remarkable for hyponatremia (133), hyperkalemia (7.5), and digoxin level of 3.1. Patient was admitted to the cardiothoracic intensive care unit for acute digitalis intoxication. She was believed to have consumed the foxglove plant, causing digoxin toxicity. She received multiple doses of Digibind, however given she remained significantly bradycardic (HR 30s), a temporary transvenous pacemaker was placed. Within 48 hours, her symptoms resolved and eventually her heart rate improved, however she remained in Type I heart block on EKG. The temporary transvenous pacemaker was removed, and patient was safely discharged from the hospital.

Discussion:

Digoxin is one of the most readily used cardiac glycosides in the USA, it is derived from the foxglove plant known as Digitalis Lanata. Digoxin acts through the sodium potassium ATP pump, inhibiting the transport of sodium and potassium across the cell membrane. In digoxin toxicity, symptoms vary from nausea, vomiting, diarrhea, to blurred vision, disruption in color perception, confusion, drowsiness, and agitation. Labwork usually reveals hyperkalemia and an electrocardiogram will exhibit AV conduction abnormalities. If not treated promptly, severe life-threatening arrhythmias including second or third-degree heart block and ventricular tachycardia or fibrillation may result.

Conclusions:

This case demonstrates the importance of a detailed history and physical examination to identify rare causes of digitalis toxicity. Complications of digitalis toxicity include cardiotoxicity leading to lethal arrhythmias.  A unique aspect of this case is that although this patient’s presentation was critical, it was easily reversible with early recognition of classic signs and symptoms.

To cite this abstract:

Dutta A. “Dinner with a Side of Digoxin”. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 511. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/dinner-with-a-side-of-digoxin/. Accessed July 20, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.